Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 8, NWS Houston/Galveston, TX

October 15, 2018Brazoria County, Fort Bend County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Oct 15, 2018, 8:28 AM CDT for Brazoria County, Fort Bend County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 15, 2018, 8:28 AM CDT (13:28 UTC)
Expired
Oct 15, 2018, 9:00 AM CDT
In force
32 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Brazoria County, TX, Fort Bend County, TX

The radar

The Houston radar (KHGX), 44 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 15, 8:50 AM CDTFUNNEL CLOUDChenango, TXFUNNEL CLOUD WAS SPOTTED ON FM 521 WEST OF HIGHWAY 288 NORTH OF ANGLETON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WFUS54 KHGX 151328
TORHGX

- KHGX 000000 
${productId}HGX
TXC039-157-151400-
/O.NEW.KHGX.TO.W.0008.181015T1328Z-181015T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
828 AM CDT MON OCT 15 2018

The National Weather Service in League City has issued a

* Tornado Warning for...
  Southeastern Fort Bend County in southeastern Texas...
  Central Brazoria County in southeastern Texas...

* Until 900 AM CDT.
    
* At 828 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Angleton, moving north at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Angleton, Danbury, Iowa Colony, Holiday Lakes, Bailey's Prairie,
  Bonney and Rosharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 2912 9540 2912 9555 2942 9562 2941 9528
TIME...MOT...LOC 1328Z 178DEG 17KT 2919 9547 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
2 follow-up statements
889 
WWUS54 KHGX 151338
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
838 AM CDT MON OCT 15 2018

TXC039-157-151400-
/O.CON.KHGX.TO.W.0008.000000T0000Z-181015T1400Z/
Fort Bend TX-Brazoria TX-
838 AM CDT MON OCT 15 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHEASTERN FORT BEND AND CENTRAL BRAZORIA COUNTIES...
    
At 838 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Holiday Lakes, or near Angleton, moving north at 20
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Northern Angleton, Iowa Colony, Holiday Lakes, Bonney and Rosharon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 2917 9540 2917 9552 2942 9560 2941 9539
      2941 9529
TIME...MOT...LOC 1338Z 178DEG 17KT 2924 9547 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
123 
WWUS54 KHGX 151349
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
849 AM CDT MON OCT 15 2018

TXC039-157-151400-
/O.CON.KHGX.TO.W.0008.000000T0000Z-181015T1400Z/
Fort Bend TX-Brazoria TX-
849 AM CDT MON OCT 15 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHEASTERN FORT BEND AND CENTRAL BRAZORIA COUNTIES...
    
At 848 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Bonney, or 9 miles north of Angleton, moving north 
at 20 mph. Although rotation has weakened, the threat for tornadoes 
still exists with this isolated supercell.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Iowa Colony, Holiday Lakes, Bonney and Rosharon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 2921 9543 2921 9553 2942 9560 2941 9539
      2941 9532
TIME...MOT...LOC 1348Z 178DEG 17KT 2929 9547 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 15, 6:37 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 15, 6:37 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
637 AM CDT Mon Oct 15 2018

.AVIATION [12Z TAF Issuance]...

Where the forecast isn't already dreary this morning, it will be
shortly. Front is passing through CXO now, and it will join CLL
and UTS at the IFR/MVFR boundary by 12Z. Front will continue
moving southward, reaching the coast by late morning. VFR
conditions will quickly tank to at least MVFR and potentially IFR
behind the front, along with chances for showers and an embedded
storm. Best shot for thunder will be near coastal sites LBX and
GLS. Looking further, MVFR conditions at best can be expected
for some time.

&&

.PREV DISCUSSION /Issued 400 AM CDT Mon Oct 15 2018/...

.NEAR TERM [Through Today]...

Take your pick of observation platform - satellite, radar, or
observations - all of them tell the same story on the location of
the front very late tonight/very early this morning (depending on
your perspective). The front has made its way through Caldwell,
Bryan, and College Station, and has roughly reached Madisonville
and Crockett. The rest of the area still lies ahead of the front.

Radar shows that showers have gotten very, very spotty along the
front. Suspect that the surface front is outrunning the front
aloft, and lift is just too poor to manage much precip over our
area on the very, very shallow pool of post-frontal air. Showers
and embedded elevated thunderstorms are much healthier well behind
the front over North Texas, so I would eventually expect the
radar to fill in today. This is particularly true for the
northwest and over the warmer Gulf waters. Still...have opted to
go with a lighter touch on the PoPs today than our neighbors to
the southwest, which should get an assist from a subtle shortwave
trough incoming Mexico. But more on that later.

Temps-wise, we are probably at or near our daily high across the
entire area. The front is moving quickly enough that cold
advection, clouds, and rain will wipe out any potential for
warming this afternoon. Since temps now are roughly around
seasonal averages near the coast, today's official high will end
up being roughly "normal"...as long as you consider a high that
occurs before sunrise normal.

Luchs

.SHORT TERM [Tonight Through Tuesday]...

Colder surface air will continue to pour into the area tonight into
tomorrow, along with continued cloudy weather and higher rain
chances as shortwave troughs continue to support lift over the area
associated with warm, moist Gulf air being shoved over the strung
out frontal surface. Fortunately, it appears as if the heaviest rain
will be far to our northwest, which has a slight risk of excessive
rainfall from WPC. Brief, but intense, high rain rates could still
cause localized heavy rain issues, particularly along the coast.

All of these factors are likely to result in very little diurnal
range in temperatures, keeping the difference between high and low
temperatures in the neighborhood of 5 degrees. Basically, starting
this afternoon, look for your location to stay more or less the same
temperature, with only minor fluctuations.

Luchs

.LONG TERM [Wednesday Through Monday]...

Southwest flow aloft weakens by midweek with an upper level ridge
building into the NW Gulf from Florida. The ridge axis sneaks up
into the Plains with a closed upper low over the Desert SW and
deep trough over the Great lakes through the Mid-Atlantic. This
pattern hold on through Saturday until another stronger trough
dives into the Plains and Great Lakes which causes the closed low
to shear out and retrograde some with the center of the upper
ridge over south Florida. Given this position of the ridge, it is
quite possible for some weak vorticity centers to move into the NW
Gulf from the Caribbean and western Atlantic. The GFS and Canadian
hint at such a possibility for Friday and the GFS also brings
precipitable water values up to around 2.3 to 2.4 inches during
this time. This will be in the 90 to 95 percentile of CFSR
climatology (fancy way of saying this is anomalously high for
this time of year). Forecast already had higher rain chances in
the forecast and will keep that going. It does appear this
moisture surges up into the NW Gulf with a coastal trough
developing which then shifts east Friday night into Saturday. This
is also when the mean trough axis pushes by the area and a cold
front pushes through the area. This may allow for slightly drier
conditions on Saturday so we backed off rain chances a touch for
Saturday. We will need to watch rain chances for early next week
as a southern branch of the jet increases over the area and we may
get a shortwave trough that induces another coastal trough and
more rain. Both the GFS and ECMWF are showing something like this
although the details are different. Basically this week will be a
wet week and we will need to monitor Friday for higher rainfall
amounts.

Temperatures mid week through the end of the week really do not
rebound very much given that the sun may not come out until
Saturday or Sunday. There will be some warm advection Thursday
through Friday as moisture increases. Even then we are still
looking at temperatures 5 degrees below normal for low
temperatures and high temperatures easily 10 to 15 degrees below
normal. This week will certainly feel like fall for once.

Overpeck

.MARINE...

A cold front continues to push into SE Texas this morning. It
should reach the bays and coast around 7 AM to 10AM and the
continue to push off shore this afternoon. Winds should increase
to advisory levels in its wake. Small Craft Advisory is in effect
until Tuesday morning. Seas will likely build to around 7 to 9
feet in offshore areas tonight. The advisory may need to be
extended and adjusted for Tuesday with strong north to northeast
winds expected to continue. Northeast winds increase mid week so
again look for an extended period with advisory conditions. Winds
and seas should decrease Friday but may increase again over the
weekend as another cold front pushes off the coast.

39

.HYDROLOGY...

There are currently 2 river forecast points in flood - Bedias
Creek near Madisonville and Trinity River at Riverside. Bedias
Creek crested around 6-7PM Sunday at 25.2 feet. For comparison,
Bedias Creek crested just over 26 feet August 28 2017 during
Hurricane Harvey. The creek is now below major flood and should
drop below flood stage this evening. Trinity River at Riverside
is in minor flood and should crest above moderate flood stage
Tuesday. Lake Livingston may need to do releases which would send
water downstream. This may put the Trinity River at Liberty into
flood later this week.

39

.CLIMATE...

In case you missed it, there were 2 record reports for yesterday
Sunday October 14. Record high minimum temperature was set at
Galveston at 81F with the old record of 79F. A record high minimum
was tided at Houston Hobby airport with 76F. The cold front
cannot get here fast enough.

39

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  56  47  50  48  56 /  50  70  80  40  30
Houston (IAH)          70  57  60  52  62 /  60  50  60  30  20
Galveston (GLS)        79  66  70  60  67 /  80  50  60  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...Small Craft Advisory until 7 AM CDT Tuesday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&

NEAR TERM...Luchs
SHORT TERM...Luchs
LONG TERM...Overpeck
AVIATION...Luchs
MARINE...Overpeck
HYDROLOGY...Overpeck
CLIMATE...Overpeck
Hazardous weather outlook, Oct 14, 11:51 AM CDT, 20 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
1151 AM CDT Sun Oct 14 2018

TXZ163-164-176>179-195>200-210>213-226-227-235>238-300-151700-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
1151 AM CDT Sun Oct 14 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Scattered showers with isolated thunderstorms may begin forming
in the vicinity of a stationary front across the northern
counties today. While a few of these storms may become strong,
severe weather is not anticipated this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will likely develop along and ahead of
a cold front that will push into the area early Monday. Severe
weather is not expected with these storms although a few strong
storms may be possible along the cold front Monday.

No hazardous weather is forecast for the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

GMZ350-355-370-375-151700-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1151 AM CDT Sun Oct 14 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Onshore winds are weakening below Small Craft Exercise Caution
levels this afternoon. While seas may remain slightly elevated,
there is no immediate concern for hazardous maritime weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold front will travel off the coast Monday afternoon and evening.
Northerly winds will strengthen in its wake. Small Craft Advisories
may be needed for strong offshore winds and higher seas Monday night
into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

TXZ214-313-335>338-151700-
Chambers-Coastal Brazoria-Coastal Galveston-Coastal Harris-
Coastal Jackson-Coastal Matagorda-
1151 AM CDT Sun Oct 14 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

A Coastal Flood Advisory is in effect for minor tide wash up and
the flooding of low lying beach areas during periods of high tides.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold front will push off the coast late Monday morning with
strong northerly winds in its wake. Thunderstorms may accompany
the front but most, if not all, storm activity will be below
severe thresholds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ436>438-151700-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
1151 AM CDT Sun Oct 14 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Tide levels of around one foot this afternoon means coastal
flooding may be possible during high tide times. A Coastal Flood
Advisory is in effect for the Gulf facing beaches of Bolivar
Peninsula and Galveston Island. Coastal flooding and wave run up
may extend further down the coast. Moderately strong rip currents
exist along the beaches today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Until a cold front pushes off the coast mid to late Monday
morning, there is a potential for minor coastal flooding or wave
run up and moderate rip current strength. Moderate to strong
north winds in the wake of the front will likely hoist Monday
Small Craft Advisories or Exercise Caution flags.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 9:56 PM CDTSmall Craft AdvisoryHGX5 days
Oct 15, 8:58 AM CDTSpecial Weather StatementHGXBrazoria32 min
Oct 15, 10:16 AM CDTSpecial Weather StatementHGXHarris44 min
Oct 15, 10:33 AM CDTAreal Flood AdvisoryHGXBrazoria, Harris57 min
Oct 15, 11:16 AM CDTAreal Flood AdvisoryHGXHarris119 min
Oct 15, 11:30 AM CDTRiver Flood WarningHGXChambers, Liberty48 days
Oct 15, 12:54 PM CDTSpecial Weather StatementHGXMadison21 min
Oct 15, 12:56 PM CDTAreal Flood AdvisoryHGXGrimes, Houston, Madison, Walker64 min
Oct 15, 3:13 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Madison, Walker62 min
Oct 15, 4:02 PM CDTSpecial Weather StatementHGXWalker28 min
Oct 15, 4:07 PM CDTAreal Flood AdvisoryHGXBrazos, Grimes, Madison, Montgomery, Walker113 min
Oct 15, 4:27 PM CDTSpecial Weather StatementHGXWalker33 min
Oct 15, 4:41 PM CDTSpecial Weather StatementHGXWalker34 min
Oct 15, 5:34 PM CDTSpecial Weather StatementHGXTrinity41 min
Oct 15, 6:29 PM CDTAreal Flood AdvisoryHGXBrazos, Grimes, Madison, Walker3 hr

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.